Georgia, 2004Damaging Winds and Lightning Strike in Georgia, June 22, 2004
June 22, 2004 · NWS FFC · 4 events in 3 counties and zones
3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 22, 2:55 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 22, 2:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT TUE JUN 22 2004
.SHORT TERM...
A SERIES OF SHORT WAVE TROUGHS WILL CONTINUE TO AFFECT THE REGION
THROUGH THE PERIOD. ONE SHORT WAVE IS TRANSITING THROUGH GEORGIA AT
THIS TIME...WITH A WEAK AREA OF SUBSIDENCE OVER NORTHERN ALABAMA. A
MUCH STRONGER TROUGH CURRENTLY OVER EAST TEXAS AND LOUISIANA WILL
PULL NORTHEAST TOWARD THE TENNESSEE VALLEY OVERNIGHT INTO TOMORROW.
A COLD FRONT IS ASSOCIATED WITH THIS TROUGH...AND SHOULD MOVE INTO
THE REGION WEDNESDAY NIGHT INTO THURSDAY. THERE ARE DISCREPENCIES
IN EXACLY HOW FAR SOUTH THE FRONT WILL GET...BUT THE UPPER LEVEL
PATTERN SUGGESTS THE BEST MIDLEVEL DYNAMICS FOR THE
FRONT WILL SHIFT TO THE NORTHEAST AS IT REACHES GEORGIA. THE ETA
AND NGM BOTH PICK UP ON THIS...AND STALL THE FRONT OVER OUR SOUTHERN
CWA. THE GFS HAS A MUCH MORE AGGRESSIVE PATTERN WITH THE FRONT
SLIDING INTO SOUTH GEORGIA...AND A SURFACE LOW DEVELOPING WITH THE
ASSOCIATED 7H AND 5H TROUGH IN THE TENNESSEE VALLEY. I AM LEANING TOWARD
A BLEND OF THE NGM AND ETA...AS THE ETA APPEARS TO BE
OVERFORECASTING THE COVERAGE OF PRECIP WITH THIS SYSTEM.
HOWEVER...AMPLE MOISTURE WILL LEAD TO SOME LOCALLY HEAVY RAINFALL
WITH THIS SYSTEM. REDUCED POPS TO CHANCE FROM LIKELY TOMORROW AND
CONTINUED TREND INTO THURSDAY AS SOME SUBSIDENCE DEVELOPS OVER NORTH
GEORGIA. KEPT TEMPS ABOUT THE SAME...AS NO MAJOR CHANGE TO THE
AIRMASS EXPECTED.
.LONG TERM...
MUCH OF THE SAME IN THE EXTENDED PERIOD AS A BROAD UPPER LEVEL
TROUGH REMAINS IN CONTROL OF THE EASTERN UNITED STATES. EXPECT A
BRIEF LULL IN THE ACTION ON FRIDAY AS WEAK SUBSIDENCE REMAINS OVER
GEORGIA. HOWEVER...HEAT OF THE DAY...AND MOIST BOUNDARY LAYER WILL
LEAD TO ISOLATED CONVECTION. EXPECT ANOTHER SHORT WAVE TO KICK OUT
ALONG BASE OF THE TROUGH THIS WEEKEND...WITH MODELS IN AGREEMENT ON
SURFACE LOW DEVELOPING IN TENNESSEE VALLEY. CONTINUED CHANCE POPS
THROUGH THE WEEKEND. GOING INTO MONDAY...ALL MODELS SHOW UPPER
LEVEL TROUGH OVER HUDSON BAY PULLING NORTHEAST INTO NORTH ATLANTIC.
EXPECT 5H RIDGE TO REASSERT ITSELF OVER REGION. WILL REVERT BACK TO
MORE OF A SUMMER PATTERN WITH DIURNAL CONVECTION AND LITTLE DYNAMIC
FORCING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 86 68 89 / 40 50 50 30
ATHENS 69 87 68 90 / 50 50 50 30
GAINESVILLE 68 85 66 88 / 50 50 50 30
ROME 70 87 66 91 / 40 50 40 30
COLUMBUS 73 88 71 90 / 50 50 50 40
MACON 72 89 70 89 / 50 50 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
08
Hazardous weather outlook, Jun 22, 8:20 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 AM EDT TUE JUN 22 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
920 AM EDT TUE JUN 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH TONIGHT...
.SYNOPSIS...
SURFACE HIGH PRESSURE OVER FLORIDA WILL MOVE SLOWLY NORTHWARD AND
CONTINUE TO ROTATE TROPICAL MOISTURE FROM THE GULF INTO GEORGIA.
THIS MOISTURE COMBINED WITH DIURNAL HEATING WILL PRODUCE CONVECTION
TODAY WITH BEST CHANCES ACROSS NORTH AND CENTRAL GEORGIA.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY. EVEN WITH
CAPES EXPECTED TO BE IN THE 1500 TO 2000 RANGE AND LIFTED INDICES
AROUND MINUS 3...NOT EXPECTING ANY SEVERE WEATHER WITH WARM AIR
ALOFT AND AN UNFAVORABLE UPPER LEVEL WIND PROFILE. SURFACE TO UPPER
LEVEL RIDGE WILL ALSO BUILD SLOWLY NORTHWARD TODAY WHICH WILL HELP
TO SUPPRESS THUNDERSTORM DEVELOPMENT. PRECIPITATION EFFICIENCY AND
PRECIPITABLE WATER VALUES WILL INCREASE TO 1 AND A HALF TO 2 INCHES
BY THIS AFTERNOON WHICH ARE GOOD INDICATORS OF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jun 22, 3:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT TUE JUN 22 2004
GAZ097-222130-
454 PM EDT TUE JUN 22 2004
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH...HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN LAURENS COUNTY
UNTIL 530 PM EDT...
AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS DEVELOPING IN LAURENS COUNTY...ONE BETWEEN
DEXTER AND DUDLEY...AND ANOTHER BETWEEN LOWERY AND MINTER. BOTH
THUNDERSTORMS ARE MOVING EAST AT 20 MPH.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...ALONG WITH HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
RAB
Thunderstorm Wind, Treutlen
- When
- June 22, 4:15 PM EST
- Where
- Treutlen County, Soperton
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.383, -82.600
The Treutlen County Fire Chief reported that a number of limbs had been blown down, some onto roads.
Thunderstorm Wind, Carroll
- When
- June 22, 6:03 PM EST to 6:39 PM EST
- Where
- Carroll County, 5 mi SW of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.533, -85.150
The Carroll County 911 center reported that a couple of trees were blown down southwest of Carrollton. The trees also brought down two power lines.
Lightning, Fayette
- When
- June 22, 7:50 PM EST
- Where
- Fayette County, 2 mi N of Fayetteville
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
The Fayette County Emergency Manager reported that two separate lightning strikes caused damage. One lightning strike occurred at a vacuum store in the Fayette Pavillion Shopping Center in north Fayette county where a lightning strike caused an estimated $5000 in damages to electrical circuitry in the store. The other incident occurred in Fayetteville where lightning struck a power line and left 65 homes without power. Estimated damages to the power lines was $15,000.
Thunderstorm Wind, Carroll
- When
- June 22, 7:56 PM EST to 8:12 PM EST
- Where
- Carroll County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.633, -85.083
The Carroll County 911 center reported that a number of trees had been blown down in several areas across the county. Some power lines were down and some roads were blocked as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Georgia, June 22, 2004$2.0 million · 50 kt wind · 2 events
- Lightning Strike in Florida, June 22, 2004$143,000 · 1 event
- Lightning Strike in Florida, June 22, 2004$50,000 · 1 event
- Hail in Montana, June 22, 20041.75 in hail · 15 events
- Flash Flooding in Texas, June 22 to 23, 2004$16,000 · 5 events
- Damaging Wind in Alabama, June 22, 2004$18,000 · 60 kt wind · 1 event
- Damaging Winds in South Carolina, June 22 to 23, 200460 kt wind · 13 events
- Damaging Wind in Alabama, June 22, 2004$16,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$13,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 50 kt wind · 1 event
- Damaging Winds in Texas, June 22, 2004$3,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409572, 5409571, 5409573, 5409570.